Alert archive / Montana / Tornado Warnings in 2024
Tornado Warning 6, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 13, 2024, 4:31 PM MDT for Phillips County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2024, 4:31 PM MDT (22:31 UTC)
- Expired
- Jul 13, 2024, 5:02 PM MDT
- In force
- 31 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 2:08 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 13, 1:34 PM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 13, 1:34 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 134 PM MDT Sat Jul 13 2024 .DISCUSSION... AFTERNOON UPDATE: A corridor extending from the Glasgow area southeastward toward Glendive was upgraded to an Enhanced area of severe weather by the SPC earlier this morning. Given morning CAMS mostly showing similar solutions to this afternoon's convection, SPC felt necessary to upgrade for the risk of large hail (in excess of 2 inches) and severe, damaging winds (possibly as high as 90 mph). For those present in and around Fort Peck Lake for the Gov Cup Walleye Tournament, sudden and erratic wind direction/speed changes are possible generally from a time range of 3pm to 6pm. Afterward, most of the CAMS show a linear MCS forming from the merging of previously discrete supercells. This appears to really look more like a bowing structure as the storms approach the I-94 corridor. Plenty of hazards in play tonight. More info to come as needed. Remain weather aware! -Enriquez PREVIOUS DISCUSSION: KEY MESSAGES: 1) Thunderstorms are expected this afternoon and evening. Some will become severe with damaging winds and large hail. Timing will range around 2PM to 11PM over the bulk of northeast Montana. 2) Hot conditions will continue into the weekend with the heat advisory extended in the far south into Saturday. WEATHER PATTERN OVERVIEW: Upper ridge will remain in place over the western half of the CONUS for the next several days. A cold front will arrive Sunday evening and drop temps off about 5-10 degrees through Wednesday. Heat will be back in sway by late next week with 100s creeping back in as the ridge to the west reestablishes itself. FORECAST CONFIDENCE & DEVIATIONS: The heat advisory currently for the bottom third of counties for Saturday has been left up due to momentum, but the cold air from the thunderstorms outflow yesterday has backed temps off for Saturday to a max of around 97 degrees which is probably too low for it. In addition, there is a chance that widespread thunderstorms in the early afternoon may produce enough cloud coverage to take the impact edge off the highs as well. Will be giving the day shift a chance to let it ride and the option to cancel it early if things do not look to be going that way. While Sunday does have temps reaching up to 100 degrees before the front arrives that evening, there is cooler temperatures Saturday night which will allow for some recovery in the heat risk. Therefore, will be delaying issuing an extension for Sunday for now. Keeping an eye to smoke models has allowed for some haze to sneak into the area over the next couple days. Air quality only remains moderate but will need to be monitored through the next several days. CAMs models for thunderstorms this afternoon have spread out the area being affected toward the south by about a county and half compared to 24 hours ago. They have also clumped the initiation of the storms around Noon to an hour or two after. However, there is an outlier in the HRRR which doesn't bring storms through till nearly 6PM. It looks like mesoscale details such as lingering outflow boundaries from yesterday will be the deciding factor for this afternoon and this is adding quite a bit of uncertainty to timing and spatial placement of storms in addition to the strength of the heat. First 24 hours of PoPs were again updated to include a 50/50 blend of the SREF NPoP along with the NBM PPI01 in order to capture the afternoon thunderstorms better with the marginal threat for severe weather in the area. This bumped PoPs up from a meager 20%-30% to nearly 60% around the most certain areas. First 48 hours ended up getting a bump with the shrink stretch tool over the CWA for afternoon highs and overnight lows, as RTMA/URMA map passes are continuing to miss, skip, or average out ASOS/AWOS highs by roughly 2 to 4 degrees and this is clearly biasing baseline NBM downward compared to the reality of these 100 degree+ extremes which have occured over the last 2 days. GAH && .AVIATION... LAST UPDATE: 1930Z FLIGHT CAT RANGE: VFR - MVFR DISCUSSION and WINDS: Storms are again expected this afternoon and evening. Initially, discrete supercells can be expected across Phillips and Valley Counties. As the storms approach KGGW and surrounding areas (3pm to 5pm), the main threat will be large hail in excess of 2 inches and damaging winds. As the storm approaches KSDY and KGDV, the outflow associated with these storms will cause erratic and gusty winds possible in excess of 60 kt (5pm to 8pm). Winds after the storms will light and variable (after midnight local time), becoming more NW'ly Sunday afternoon at 5 to 10kt. DENSITY ALTITUDE: Afternoon highs could break 100 degrees in some places through Sunday. This will make for less dense air and lead to a need for increased power and longer runway takeoffs. -Enriquez && .GGW WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM MDT this evening for Garfield-Petroleum- Prairie. && weather.gov/glasgow
In the hours before
Local storm report, Jul 13, 3:13 PM MDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
313 PM MDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Tornado 5 ESE Baylor 48.64N 106.37W
07/12/2024 Valley MT Trained Spotter
Damage to multiple farm buildings including
a roof completely blown off a barn and some
walls knocked down. Wood debris scattered in
multiple directions. A circular hay bail was
blown a great distance. Time was estimated
by radar.
0720 PM Funnel Cloud 6 NNE Larslan 48.66N 106.15W
07/12/2024 Valley MT Public
Public reported multiple funnel clouds.
0720 PM Tornado 3 NW Larslan 48.61N 106.24W
07/12/2024 Valley MT Public
Report via FB. Video and photos of a tornado
with debris at the surface visible. Visual
evidence of a nearby power pole snapped and
strange damage to a wind break made of metal
and wood. Time estimated by radar.
0725 PM Hail 6 NNE Larslan 48.66N 106.15W
07/12/2024 M4.00 Inch Valley MT Public
Significant and widespread crop damage
including thousands of acres of corn, peas,
canola, wheat, barley and alfalfa. Photos
submitted confirmed large hail mostly
baseball size but up to the size of
softballs, lasting for ten minutes. Multiple
personal and farm vehicles and homes had
their windows broken out.
0725 PM Funnel Cloud 2 WSW Larslan 48.57N 106.24W
07/12/2024 Valley MT Trained Spotter
Multiple photos and videos of the funnel
viewed to the NW of their location. Time
estimated by radar.
0725 PM Hail 3 NW Larslan 48.61N 106.24W
07/12/2024 E1.50 Inch Valley MT Public
Concurrent with this hail report the person
also reported viewing a funnel cloud to the
NW of their location but no tornado.
0730 PM Tornado 7 E Larslan 48.56N 106.03W
07/12/2024 Valley MT Public
Public reported via Facebook a tornado
touching down and remaining on the ground
for ten minutes. A circular hay bale also
caught fire from a lightning strike.
0730 PM Flash Flood 6 NNE Larslan 48.67N 106.15W
07/12/2024 Valley MT Public
Flash flooding was reported, up to a depth
of 2 feet. A homeowner reported water
flowing into their basement from this flash
flood.
0735 PM Hail 3 NW Larslan 48.61N 106.24W
07/12/2024 E1.75 Inch Valley MT Public
Relayed via FB concurrent with the report of
a tornado.
0900 PM Hail 14 NNW Poplar 48.30N 105.33W
07/12/2024 M1.75 Inch Roosevelt MT Public
Public reported via Facebook with photo,
hail up to the size of golf balls.
&&Local storm report, Jul 13, 3:52 PM MDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
352 PM MDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Tstm Wnd Gst 2 SE Coalridge 48.68N 104.16W
07/12/2024 E60 MPH Sheridan MT Public
Public reported, via facebook, a
thunderstorm wind gust of 60 mph.
&&Special weather statement, Jul 13, 4:09 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Glasgow MT
409 PM MDT Sat Jul 13 2024
MTZ016-017-022-023-132315-
Garfield MT-Central and Southeast Phillips MT-McCone MT-
Central and Southern Valley MT-
409 PM MDT Sat Jul 13 2024
...A strong thunderstorm will impact portions of eastern Phillips,
northern Garfield, central Valley and northwestern McCone Counties
through 515 PM MDT
...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hinsdale, or 21 miles northwest of Glasgow, moving southeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glasgow, Nashua, Fort Peck, Fort Peck Marina, Tampico, Hinsdale, Duck
Creek Rec Area, St. Marie, Vandalia, Park Grove, and Whatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Montana.
&&
LAT...LON 4836 10732 4851 10719 4830 10599 4786 10651
TIME...MOT...LOC 2208Z 291DEG 32KT 4835 10704
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EnriquezThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:38 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Valley | 67 min |
| Jul 12, 6:47 PM MDT | Tornado Warning | GGW | Daniels, Valley | 28 min |
| Jul 12, 7:05 PM MDT | Tornado Warning | GGW | Daniels, Valley | 25 min |
| Jul 12, 7:21 PM MDT | Tornado Warning | GGW | Daniels, Valley | 24 min |
| Jul 12, 7:47 PM MDT | Tornado Warning | GGW | Daniels, Roosevelt, Valley | 28 min |
| Jul 12, 7:49 PM MDT | Special Weather Statement | GGW | Valley | 56 min |
| Jul 12, 8:13 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 46 min |
| Jul 12, 8:16 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Valley | 59 min |
| Jul 12, 9:14 PM MDT | Special Weather Statement | GGW | Roosevelt | 61 min |
| Jul 12, 9:18 PM MDT | Special Weather Statement | GGW | Sheridan | 57 min |
| Jul 13, 3:09 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 66 min |
| Jul 13, 4:09 PM MDT | Special Weather Statement | GGW | Valley | 66 min |
| Jul 13, 4:13 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum, Phillips, Valley | 62 min |
| Jul 13, 4:45 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum, Phillips | 60 min |
| Jul 13, 4:50 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Roosevelt, Valley | 55 min |
| Jul 13, 5:14 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum, Phillips, Valley | 31 min |
| Jul 13, 5:41 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone | 64 min |
| Jul 13, 5:44 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 61 min |
Nearby
Tornado Warnings in Montana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.